Medication Experts - help

Discussion in 'General Parenting' started by slsh, Jul 8, 2008.

  1. slsh

    slsh member since 1999

    OK - first off let me say that I have made an appointment for thank you to get a full head-to-toe physical on Monday. I'm requesting the whole 9 yards - EKG, lab work (CBC, LFTs, lipids, metabolic panel including ammonia levels, glucose level - did I miss anything???), EKG, chest x-ray, and anything else you guys can think of.

    Got discharge summary from first hospitalization this year- only took 3 months. I'm *majorly* peeved. First off, they noted then that his ammonia levels were high and did nothing because he was asymptomatic. During second hospitalization, ammonia levels were dangerously high (depakote side effect) and they stopped the medication while attributing that decompensation to the ammonia levels. GRRRRR!

    Much much more concerning to me is that his EKG showed "sinus bradycardia with a marked sinus arrhythmia". Now, I've worked for cardiologists for years so I understand what this means. I'm livid that I wasn't told and nothing was investigated. Flipping out is putting it very mildly.

    So - I do not want to research these drugs myself because I'm quite frankly afraid to. Nothing I can do right now (within reason, though hysterical mother thoughts are running through my head).

    His medications as of that admission, and I'm assuming it was an EKG done upon admission, were: Depakote, Inderal, and Risperdal. Anyone know if any of these are proarrhythmic? I don't want to look myself because... a little bit of knowledge in me is a very dangerous thing and ... well, I'm just truly very *very* concerned.

    We also have a history of Wolff-Parkinson-White syndrome on husband's side - so it could be completely unrelated to medications but WPW usually has a pretty specific finding on EKG. on the other hand, this was a psychiatric hospital that apparently just made note of abnormal findings so who knows how qualified the doctor was that read the EKG or if it was just a computer interpretation.

    Case manager made appropriate sounds this morning when I told him but I have about zero faith in any followup they're going to do, ergo the appointment on Monday. Anything else I need to ask dr. to check?

    by the way, UA came back negative for drugs on this admission, so unless he was doing something off the radar, it wasn't an illicit drug thing.

    Thank you so much for any suggestions or info.
  2. smallworld

    smallworld Moderator

    Sue, the blood work should also check thyroid function.

    Atypical antipsychotics have been reported to cause prolonging of the heart QTc interval, which can potentially increase the risk of arrythmia. I don't know if it's related to what was seen on thank you's EKG, but you should ask the doctor. Because my daughter takes Zyprexa, her psychiatrist has required her to have an EKG every 6 months.

    Sounds like a wise move to have thank you checked out thoroughly.